Author(s): Torres MJ, Mayorga C, Blanca M
Abstract Share this page
Abstract Nonimmediate allergic reactions (NIRs) to drugs, which are the most common reactions induced by specific immunologic mechanisms, can be induced by all commercially available drugs. NIRs can appear hours, days, or even weeks after drug intake. They elicit a spectrum of manifestations, mostly affecting the skin, ranging from maculopapular exanthema and urticaria to other less common but more severe entities such as acute generalized exanthematic pustulosis, drug rash with eosinophilia and systemic symptoms/drug-induced hypersensitivity syndrome, Stevens-Johnson syndrome, and toxic epidermal necrolysis. The main pathologic event involved in NIRs is a T-cell effector response and the wide heterogeneity of clinical symptoms may reflect differences in the underlying immunologic mechanisms. Despite their clinical heterogeneity, NIRs share certain aspects such as the activation of T cells with increased expression of CD25 and HLA-DR. NIRs are classified as type 1 helper (T(H)1) T-cell responses, characterized by the production of interferon-gamma, tumor necrosis factor-alpha, interleukin 2, T-bet, and the cytotoxic markers perforin and granzyme B. Diagnosis is often complicated because of the difficulty of obtaining a reliable clinical history, the important role played by cofactors such as viral diseases, and the low sensitivity of skin tests and in vitro tests. Further studies are thus required in order to improve our understanding of NIRs and refine our diagnostic criteria.
This article was published in J Investig Allergol Clin Immunol
and referenced in Journal of Microbial & Biochemical Technology